Healing seems to have a time line separate from my reality. Don’t get me wrong. I am happy with whatever pace might be in the works. All healing is good news. The side effects are definitely waning, yet some are still stronger than I’d have expected after this much time away from chemo. Probably the most onerous currently is the neuropathy. While it has improved so that I am dropping things far less often than I was, I still have the numbness and tingling in both my toes and fingers. I continue to take the vitamin B6, though, and that does seem to have helped and did so noticeably when I was having the most severe neuropathy.
The other side effect that is more cosmetic than functional is the brittle and discolored toe and finger nails. At its worst the whole bed of my nails was not pink as usual but white and dark. After we stopped the Taxol®, the healthy nail started to grow out and looked very different: pink and healthy. My nails are growing out fine, though the part that is still dead is impossible to cut because it’s so hard. It just crumbles. Most of the time I just try to file them down. Sometimes they just break off at the point between the dead nail and the new growth–like my pinky nail did shortly after I took this picture; surprisingly, it does not hurt even though it looks like it would be sensitive. The discoloration makes me want to wash my hands and brush my nails all the time because I keep thinking my nails are dirty; in fact, the nails are just discolored so they look yucky. It will be nice when this is gone.
Of course, all of this, like losing my hair, is more of a nuisance and an issue of aesthetics and vanity for me than anything else. Side effects that involve issues like increasing blood pressure or affecting a major organ are much more than a nuisance. Even the neuropathy can be a more serious issue. I am thankful that waiting to be able to polish my nails again is the worst of my current side effects. Hallelujah.
5 6 7 8
© 2004-2010 Donna Peach. All rights reserved.